Purpose: To investigate the prevalence and frequency of patients with blepharoptosis who take anticholesterol therapies. To our knowledge, this is the first large single-center series to evaluate this association. Methods: A retrospective chart review of adult patients presenting with ptosis on concomitant anticholesterol medications. Results: Two hundred ninety-Three adult patients with ptosis taking anticholesterol therapy were identified from October 2011 to October 2016. Forty-seven patients (16.0%) reported muscle weakness. Laboratory markers including creatine kinase (CK) and myoglobin levels were obtained. Of the 47 patients, 13 patients (4.4%) were identified to have ptosis and laboratory confirmed anticholesterol therapy-induced myopathy. Two additional patients with statin-induced myositis and rhabdomyolysis were identified from the period 2008-2011. All patients had measurably elevated CK and/or myoglobin levels. All patients experienced improvement in ptosis or systemic symptoms after discontinuation or changing medications. Nine patients (60%) demonstrated statistically significant improvement in the ptosis. Conclusions: Many patients with involutional ptosis also have both cardiovascular disease and hyperlipidemia and thus take cholesterol-lowering medication. Our study demonstrates a World Health Organization-defined probable association between ptosis and anticholesterol-induced myopathy. The frequency of anticholesterol-induced myopathy in adult ptosis was 4.4%, which is substantially higher than previously predicted. Anticholesterol-induced myositis can cause a reversible ptosis, and thus, a thorough evaluation of adult patients presenting with involutional ptosis includes inquiry into the use of anticholesterol drugs and associated muscle weakness.
ASJC Scopus subject areas